MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 33MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 33MM; STAPLE, IMPLANTABLE
Catalog Number ECS33B
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a low anterior resection surgery, after fired, noted some staples malformed with irregular shape.Used suture to oversew.There was no patient consequence reported.No additional information can be provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/25/2023.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 12/18/2023.D4: batch #101c01.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the ecs33b device arrived with no apparent damage, with no staples in the pockets, and with the breakaway washer uncut, and without marks of the knife, however, scratches were noted on one section of the washer.The device was reloaded with staples and tested with the returned washer for functionality; the device formed all the staples, as well as completely cut the test media and the breakaway washer without incident.The staple line was complete and the staples meet the staple form release criteria.The condition of the washer indicates that the device had not been fired through a full firing stroke, the orange indicator was not fully into the safe green firing range or the anvil was not reattached correctly.It should be noted that before firing, ensure that the orange indicator is fully within the green range of the gap setting scale and the anvil is reattached correctly.To reattach the detachable head or anvil do not clamp across or grip on the locking springs as it might not click into place.Not reattaching the anvil correctly or the orange indicator not being set on the green range will result in a bigger gap between the anvil and the guide face, therefore the staples will not hit the anvil to make b- formed staples.In addition, if the firing sequence is not complete, staples could be partially deployed without cutting the washer.Please reference the instructions for use for additional information as part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 101c01, and no non-conformances were identified.

Brand Name
CIRCULAR MECH XL SEAL 33MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key18005737
Report Number3005075853-2023-07845
Device Sequence Number20757288
Product Code GDW
UDI-Device Identifier10705036022947
UDI-Public10705036022947
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECS33B
Device Lot NumberX9635M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/14/2023
Supplement Date Received by Manufacturer11/23/2023
Initial Report FDA Received Date10/25/2023
Supplement Report FDA Received Date12/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown